Tennessee, 2020

Damaging Wind in Tennessee, November 15, 2020

November 15, 2020 · NWS MEG · 1 event in 1 county or zone

A line of showers and thunderstorms developed along a cold front pushing into the Lower Mississippi Valley during the early morning hours on November 15, 2020. There were a couple of reports of damaging winds from Northeast Arkansas into Northwest Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A line of showers and thunderstorms developed along a cold front pushing into the Lower Mississippi Valley during the early morning hours on November 15, 2020. There were a couple of reports of damaging winds from Northeast Arkansas into Northwest Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 14, 11:48 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Nov 14, 11:48 PM CST, 3 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
1148 PM CST Sat Nov 14 2020

.UPDATE...

Updated for 06Z aviation discussion.

&&

.PREV DISCUSSION... /issued 1123 PM CST Sat Nov 14 2020/

.UPDATE...

Updated to expand the Wind Advisory and raise wind speeds/gusts.

PREV DISCUSSION... /issued 1005 PM CST Sat Nov 14 2020/

Monitoring conditions as storms develop to our West in a highly
sheared airmass. The Storm Prediction has an marginal risk for
severe storms across much of West TN along the Mississippi River,
Northwest Mississippi and the Missouri bootheel with a slight risk
farther West in East Arkansas. 0-6km shear is in excess of 75kt,
across Southwest Missouri but storms should be moving into a less
dynamic atmosphere. Discrete cells should develop into a line as
they move into East Arkansas and across the Midsouth overnight.
The highest threat for tornadoes will be in far Northeast Arkansas
and the Missouri Bootheel this evening with a wind threat
possibly continuing for much of the overnight hours. Conditions
are not as favorable for severe storms East of the Mississippi
River.

Additionally gradient wind will strengthen overnight, initially
from the Southeast, then shifting from the Northwest behind a cold
front and accompanying line of storms. Sustained speeds around 25
mph are expected across much of west Tennessee with gusts to 35
mph possible.

30

&&

PREV DISCUSSION... /issued 548 PM CST Sat Nov 14 2020/

.DISCUSSION...Surface analysis this afternoon places a surface
low over Southern Manitoba with an occluding cold front stretching
south from the Northern/Central Plains and back into the
Southwest United States, and a dryline extending from Central
Kansas back through West Texas. GOES-16 satellite trends/METAR
observations indicate partly sunny skies across the Mid-South with
temperatures as of 2 PM CST in the 70s across many locations.

Short term models including Convective Allowing Model Solutions
(CAMs) indicate a few warm advection rain showers are possible
across the Mid-South this evening with a line of showers and
thunderstorms developing along the front across Central/Southwest
Missouri and into Western Arkansas then pushing into the Mid-
South overnight into early Sunday morning. Models continue to
indicate this line of showers and thunderstorms weakening as it
approaches the Mississippi River in a more stable airmass and
becoming more elevated with time. A potential for a few strong to
severe thunderstorms may exist predominantly west of the
Mississippi River over Northeast Arkansas where a few damaging
wind gusts will be possible if convection can transport the higher
winds aloft down to the surface. Otherwise, overall confidence in
widespread severe weather remains low with this forecast
issuance.

In addition, gradient winds will begin to pick up later this
evening as the front approaches with winds along the front
increasing up to around 20 kts. At this time, it appears that
winds may remain just below wind advisory criteria but will
continue to monitor evening trends for the overnight hours.
The aforementioned cold front will begin to push east of the area
Sunday morning with much cooler and drier air filtering into the
Lower Mississippi Valley. Highs on Sunday will be in the 60s with
lows Sunday night in the 30s.

Long term models indicate an early week upper level trough axis
will move east next week allowing for an upper level ridge to
build into the region. This will result in another period of
precipitation free weather and near normal mid-November
temperatures rising towards 70 degrees towards next weekend.

CJC

&&

.AVIATION...06Z TAFs

The TAF period will start off VFR but will become MVFR as
ceilings lower with thunderstorms. Winds will be gusty with gust
up to 35kts from the south-southwest. After the front passes
overnight and into the morning hours, skies will clear out and
winds will gradually decrease throughout the day from the west-
northwest.

KRF

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until noon CST Sunday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Poinsett-St.
     Francis.

MO...Wind Advisory until noon CST Sunday for Dunklin-Pemiscot.

MS...Wind Advisory until noon CST Sunday for Alcorn-Benton MS-DeSoto-
     Marshall-Prentiss-Tate-Tippah-Tishomingo-Tunica.

TN...Wind Advisory until noon CST Sunday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Nov 15, 3:02 AM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
302 AM CST Sun Nov 15 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-161115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
302 AM CST Sun Nov 15 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Winds may gust to 35 mph early this morning over west Tennessee
and far north Mississippi. Once a line of thunderstorms along a
cold front moves through, winds will shift to the west and
decrease in speed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, Nov 15, 1:38 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
138 AM CST Sun Nov 15 2020

ARZ009-018-026-MOZ113-115-150830-
Greene AR-Craighead AR-Clay AR-Pemiscot MO-Dunklin MO-
138 AM CST Sun Nov 15 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 AM CST
FOR...

Eastern Greene County in eastern Arkansas...
Northeastern Craighead County in eastern Arkansas...
Southeastern Clay County in eastern Arkansas...
Northwestern Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...

At 138 AM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Oak Grove Heights,
or near Paragould, moving northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Greene...northeastern Craighead...southeastern
Clay...northwestern Pemiscot and Dunklin Counties should monitor this
storm closely.

LAT...LON 3655 8995 3653 8996 3645 8996 3639 8997
      3639 8975 3641 8975 3629 8963 3592 9046
      3613 9061 3660 8996
TIME...MOT...LOC 0738Z 239DEG 48KT 3610 9047

KRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dyer

When
November 15, 3:05 AM CST to 3:10 AM CST
Where
Dyer County, Roellem
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.020, -89.250

Straight-line winds knocked down multiple trees in Roellen. Siding was removed from an outbuilding and a power pole was also knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929984.